Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 35, NWS Tallahassee, FL

March 16, 20149 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 16, 2014, 12:17 PM EDT for 9 counties in Georgia. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 16, 2014, 12:17 PM EDT (16:17 UTC)
Expired
Mar 16, 2014, 1:15 PM EDT
In force
58 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Baker County, GA, Calhoun County, GA, Decatur County, GA, Dougherty County, GA, Early County, GA, Grady County, GA, Miller County, GA, Mitchell County, GA, Seminole County, GA

The radar

The Tallahassee radar (KTLH), 108 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 12:40 PM EDTTSTM WND DMGBabcock, GATREE DOWN ON BABCOCK ROAD
Mar 16, 12:46 PM EDTTSTM WND DMG3 W Newton, GATREE DOWN ON COONE POND ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 16, 9:59 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 423 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
423 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

445 
WUUS52 KTAE 161617
SVRTAE
GAC007-037-087-095-099-131-201-205-253-161715-
/O.NEW.KTAE.SV.W.0035.140316T1617Z-140316T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1217 PM EDT SUN MAR 16 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAKER COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF NEWTON...
  SOUTHERN CALHOUN COUNTY IN SOUTHWEST GEORGIA...
  NORTHERN DECATUR COUNTY IN SOUTHWEST GEORGIA...
  SOUTHERN DOUGHERTY COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF PUTNEY...
  EAST CENTRAL EARLY COUNTY IN SOUTHWEST GEORGIA...
  NORTHWESTERN GRADY COUNTY IN SOUTHWEST GEORGIA...
  MILLER COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF COLQUITT...
  MITCHELL COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITIES OF...PELHAM...CAMILLA...
  NORTHERN SEMINOLE COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF DONALSONVILLE...

* UNTIL 115 PM EDT

* AT 1213 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE
  OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM ARLINGTON TO 11 MILES WEST OF DONALSONVILLE...OR ALONG A LINE
  EXTENDING FROM ARLINGTON TO CHATTAHOOCHEE SP...AND MOVING EAST AT
  40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEARY
  AND BACONTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.

&&

LAT...LON 3151 8400 3148 8400 3147 8398 3146 8400
      3137 8400 3096 8421 3098 8493 3154 8473
TIME...MOT...LOC 1617Z 263DEG 36KT 3146 8468 3099 8502

$$

42-DVD
2 follow-up statements
079 
WWUS52 KTAE 161647
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1247 PM EDT SUN MAR 16 2014

GAC037-099-161658-
/O.CAN.KTAE.SV.W.0035.000000T0000Z-140316T1715Z/
CALHOUN GA-EARLY GA-
1247 PM EDT SUN MAR 16 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EARLY AND
SOUTHERN CALHOUN COUNTIES IN SOUTHWEST GEORGIA IS CANCELLED...

LAT...LON 3145 8441 3151 8400 3137 8400 3096 8421
      3098 8487
TIME...MOT...LOC 1648Z 263DEG 36KT 3140 8428 3095 8483

$$

GAC007-087-095-131-201-205-253-161715-
/O.CON.KTAE.SV.W.0035.000000T0000Z-140316T1715Z/
MITCHELL GA-MILLER GA-BAKER GA-DOUGHERTY GA-GRADY GA-DECATUR GA-
SEMINOLE GA-
1247 PM EDT SUN MAR 16 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR NORTHEASTERN SEMINOLE...NORTHERN DECATUR...NORTHWESTERN GRADY...
SOUTHERN DOUGHERTY...BAKER...EASTERN MILLER AND MITCHELL COUNTIES...

AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM RED STORE CROSSROADS TO SHARPHAGEN...OR
ALONG A LINE EXTENDING FROM NEWTON TO 7 MILES SOUTH OF
DONALSONVILLE...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOGGARD
MILL...BRINSON...ELDORENDO...BACONTON...AUSMAC...DECATUR CO A/P...
PUTNEY...HOPEFUL...LYNN...STEINHAM STORE...FLINT...VADA...
BRANCHVILLE...MITCHELL CO A/P...LESTER...CAMILLA...FREEMAN...MOUNT
PLEASANT...PEOPLES STILL...PELHAM...HARRELLS STILL...GREENOUGH AND
ELPINO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.

&&

LAT...LON 3145 8441 3151 8400 3137 8400 3096 8421
      3098 8487
TIME...MOT...LOC 1648Z 263DEG 36KT 3140 8428 3095 8483

$$

42-DVD
088 
WWUS52 KTAE 161712
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
112 PM EDT SUN MAR 16 2014

GAC007-087-095-131-201-205-253-161722-
/O.EXP.KTAE.SV.W.0035.000000T0000Z-140316T1715Z/
MITCHELL GA-MILLER GA-BAKER GA-DOUGHERTY GA-GRADY GA-DECATUR GA-
SEMINOLE GA-
112 PM EDT SUN MAR 16 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEMINOLE...
NORTHERN DECATUR...NORTHWESTERN GRADY...SOUTHERN DOUGHERTY...BAKER...
EASTERN MILLER AND MITCHELL COUNTIES WILL EXPIRE AT 115 PM EDT...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 6 PM EDT.

LAT...LON 3145 8441 3151 8400 3137 8400 3096 8421
      3098 8487
TIME...MOT...LOC 1712Z 263DEG 36KT 3142 8400 3098 8455

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 10:14 AM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 16, 10:14 AM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1014 AM EDT Sun Mar 16 2014

.Near Term [Through Today]...
A highly amplified upper level trough is digging across the Srn
Plains and forecast to sweep across the Arklatex today and tonight.
At the surface, this has aided in cyclogenesis, with a surface low
over central Arkansas with a cold front extending to its SSW across
NW Louisiana and Ern Texas. Another low over western-central Alabama
has a boundary extending from it SWward across SW Alabama, Srn
Mississippi, and SE Louisiana. Ahead of this secondary surface low,
winds from the south are bringing lots of Gulf moisture into the
area. The 12Z TLH sounding showed a PWAT of 1.13", which is about
130% of normal.  With the lift from the boundary, moisture from the
Gulf, and just enough instability to get things started, a squall
line is crossing the southeast, currently (9 AM EDT) in SE
Mississippi and SW Alabama. Because of the amplified upper level
pattern, we have very high vertical wind shear in place, 0-1km shear
of around 40kts and 0-6km shear of around 60-70kts along and ahead
of the line of thunderstorms. Despite low surface CAPE values
(500-1000 J/kg), mid-level lapse rates and increased instability
from diabatic heating will help sustain convection in these storms
today. As these storms move into our area late this morning-early
this afternoon, the main threats will be severe winds (in excess of
58 MPH) and tornadoes, particularly in SE Alabama and the Florida
Panhandle. Local hi-res guidance shows widespread 3-4" rainfall
between today and tomorrow with locally higher rainfall amounts of
4-6" possible, so flash flooding will be a concern today as well.

&&

.Aviation...
[Through 12Z Monday] Severe thunderstorms possible today with a
squall line slowly crossing the area. As these storms approach the
area, cigs will deteriorate to MVFR with IFR vsbys likely as the
heavy thunderstorms arrive. Winds will generally be from the south
or southwest today, but be very gusty and more variable in the
heavy thunderstorms.

&&

.Prev Discussion [450 AM EDT]...

.Short Term [Tonight Through Tuesday]...
The heavy rain and severe threat will be ending tonight as the
cold front sweeps from west to east across the CWA. However, with
deep layer moisture remaining in place, rain chances will continue
until the axis of the sharp upper trough clears to our east on
Tuesday. PoPs will be categorical all zones tonight and then
tapered likely west to categorical east. PoPs get trimmed to lower
end chance west to likely east Monday night and then 20-30% PoP
for the eastern third of CWA Tuesday morning. In the wake of the
cold front, a cooler airmass will spread over the area on Monday
with highs holding in the 60s to around 70 degrees area wide.
Warmer temps with highs generally in the 70s can be expected on
Tuesday.

.Long Term [Tuesday Night Through Sunday]...
Shortwave impulses will continue to propagate through the upper
level pattern through the long term period, but will stay too far
north of us to enhance rainfall in the southeast again until the
weekend. Temperatures will be near normal, with highs in the upper
60s to mid 70s and lows in the mid to upper 40s.

Friday night, the models diverge a bit with the GFS showing an
amplified trough over the central and northern plains, enhancing
surface cyclogenesis, with a cold front passage across the Ern
CONUS on Saturday. The Euro on the other hand, shows two far less
amplified Nrn and Srn stream troughs, with weaker cyclogenesis
over the Great Lakes from the Nrn trough and weakly enhanced
divergence over the Nrn GOMEX from the Srn trough. Both patterns
mean increased rain chances for the weekend, but vary in which
areas are more likely to get rain. A model blend of the two
solutions has the highest chances (about 30%) for our western
zones.

.Marine...
Winds and seas will increase to Small Craft Advisory levels this
morning as a storm system approaches from the west. The advisory
has been expanded eastward to include Apalachee Bay and the Big
Bend nearshore waters. Conditions will begin to improve tonight
with winds and seas decreasing and remaining below headline levels
from Monday through the remainder of the week.

.Fire Weather...
With plenty of wet weather expected to end the weekend and start the
beginning of next week, no fire weather concerns are expected over
the next several days.

.Hydrology...
As a low pressure system slowly approaches from the west, showers
and thunderstorms will overspread the Tri-state region beginning
today and continue at least through Monday night. Widespread
rainfall accumulations with this system are expected to be around
1.5-2.5 inches. Local hi-res guidance suggests that locally higher
amounts of 4 to 6 inches will be possible with stronger storms,
particularly in SE Alabama and the Florida Panhandle and a Flash
Flood Watch has been issued for those areas.

The widespread rainfall data values of 1.5-2.5 inches anticipated
are forecast to bring a few area rivers to action/bank full stage by
mid week- the Withlacoochee River at Pinetta, the St. Marks River at
Newport, the Apalachicola River at Blountstown, and several points
along the Ochlockonee River. Ensemble guidance suggests a 30% chance
that the St. Marks River at Newport and the Kinchafoonee Creek at
Dawson may rise to minor flood stage by mid-next week. In addition,
with local rainfall totals of 4 to 6 inches possible with stronger
storms, additional rises of area rivers may be possible.

For the latest hydrology information, please visit:
water.weather.gov/ahps2/index.php?wfo=tae

&&

.Preliminary Point Temps/PoPs...

Tallahassee   72  62  69  54  75 /  90 100  80  50  10
Panama City   69  61  68  53  70 / 100  90  70  40  10
Dothan        70  59  68  51  71 / 100  80  60  30  10
Albany        71  60  69  53  70 / 100  80  80  50  10
Valdosta      76  62  69  57  74 /  80 100  90  70  30
Cross City    76  65  72  58  76 /  50  90 100  70  30
Apalachicola  69  62  68  54  70 /  80 100  80  50  10

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through Monday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Gulf-Holmes-Inland Bay-Inland
     Gulf-Inland Walton-Jackson-South Walton-Washington.

GA...None.
AL...Flash Flood Watch through Monday evening for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Small Craft Advisory until 6 PM EDT this evening for Apalachee
     Bay-Coastal waters From Ochlockonee River to Apalachicola
     FL out to 20 NM-Coastal waters from Suwannee River to
     Keaton Beach FL out 20 NM-Coastal waters from Apalachicola
     to Destin FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Destin FL from 20 to 60 NM.

&&

NEAR TERM...MOORE
SHORT TERM...BARRY
LONG TERM...MOORE
AVIATION...MOORE
MARINE...BARRY
FIRE WEATHER...GOULD
HYDROLOGY...BARRY/MOORE

In the hours before

Local storm report, Mar 16, 11:07 AM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1107 AM EDT SUN MAR 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     TSTM WND DMG     3 ENE ENTERPRISE        31.33N 85.81W
03/16/2014                   COFFEE             AL   911 CALL CENTER

            POWER LINES DOWN IN ENTERPRISE, AL ON ANTLER DR.

1048 AM     TSTM WND DMG     1 WSW ENTERPRISE        31.31N 85.87W
03/16/2014                   COFFEE             AL   911 CALL CENTER

            POWER LINES DOWN ON W COLLEGE RD IN ENTERPRISE, AL.

&&

MOORE
Local storm report, Mar 16, 11:30 AM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1130 AM EDT SUN MAR 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     TSTM WND DMG     OZARK                   31.45N 85.65W
03/16/2014                   DALE               AL   911 CALL CENTER

            POWER LINE DOWN ON MEGAN RD IN OZARK, AL.

&&

MOORE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 3:20 AM EDTFlash Flood WatchTAEBrooks, Decatur, Grady, Lowndes, Seminole, Thomas25 hr
Mar 16, 11:45 AM EDTSevere Thunderstorm WarningTAECalhoun, Early, Miller, Seminole60 min
Mar 16, 2:14 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Cook, Lanier, Lowndes61 min
Mar 16, 2:23 PM EDTAreal Flood AdvisoryTAESeminole97 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.